[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] RE: non-responding highs

I emailed our endo about this right after I responded to Barbara.
He said in DKA they don't want to lower the bg more than 50-75pts
in an hour (due to brain swelling) but for a regular high (he
gave 400 as an example) no thought is given to that.

Here is what the Harriet Lane Handbook (a manual for pediatric
house officers) by Siberry and Iannone (and Johns Hopkins
Hospital), 15th ed (the most recent), copyright 2000, pg207, says
about it:
"Cerebral edema is the most important complication of DKA
management. Overaggressive hydration and overly rapid correction
of hyperglycemia may play a role in in the development of
cerebral edema and should be avoided."

Now, this *is* a pediatric guide but this is stated in other
diabetes books that I own as well, some of which are for adults
as well as children. I think the risk is greater for children
than adults, but the risk is still there for everyone. I have no
sources (and neither did our endo) that say bringing down a
regular high too fast may cause cerebral swelling. The ones I've
seen only refer to this as being a problem in DKA.

PS...you asked for a reference the other day about the
glycosylation issue. I haven't had a chance to get back to you on
it. But I haven't forgotten. :)

Take care, Kerri

Richard Haynes said:
Maybe I have a big head and a little brain but I have dropped
300 -> 200 in a
matter of mins and more at higher BS. Would it be possible to
give me ref
work, what are expected ..?, only for children ?
Take Care
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml